Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

What causes swelling in legs while taking medication after kidney transplant?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2751 Questions
Sir, I am XXXX- a two-times kidney transplanted patient from Kolkata,India. The last transplant was done 9 years ago. I am on the following medication now- 1) Neoral liquid-0.25ml two times a day 2)Siromus 2mg once a day 3)wysolone 5mg once a day 4)Semiglynase 2.5mg once a day 5)Glyciphase 500mg (1/2-1/2) 6)Thyronorm 50mg once a day 7)Osteofos 10mg once day and the problematic part i.e high BP for which i take 4 kinds of medicine as follows:- 8)Nicardia(R) 20mg(6am-2pm-10pm) 9)S.Numlo 2.5mg (11am-11pm) 10)Arkamin(9am-5pm-9am) 11)Betaloc 50mg(9am-9pm) I was continuing the combination for last 9 years and was quite well i.e everything was under control. But recently my legs started to swell while in a standing position for 30 mins or more. The swelling is more in my right leg (my transplantation is on the left side) than the left. It starts from the toe and grows upwords as time passes. My local doctor was telling that it is due to the medicine "S. Numlo" and so he replaced it by "Minipress XL". But it didn't suit me(catched by all its side effects).So he told me to go back to "S.Numlo". In this very embarrassing situation, I will request you to help me come out of this problem. With Regards, Mr.XXXX XXXXXXX
Posted Wed, 5 Feb 2014 in Kidney Conditions
Answered by Dr. Anshul Varshney 41 minutes later
Brief Answer: Explained in detail below. Detailed Answer: Dear Mr XXXXXXX Hi , I am Dr Anshul Varshney , I have read your query in detail , I understand your concern. The Swelling in your legs can be due to any of the following reasons: 1. Hypoalbumnemia - Get Your Liver Function Tests. And Urine for Albumin. 2. S.Numlo - Yes , the drug can cause the problem. 3. Wysolone - It is a steroid , it can also cause edema , but the edema is usually generalized. 4. Uncontrolled Hypothyroidism. 5. Severe Anemia - Usually leads to swelling / puffiness over the whole body. I advise you to get the following investigations to be sure : 1. Liver Function Test (Including Albumin) 2. Thyroid Profile 3. Urine For Albumin. 4. Hemogram If the Investigations come out to be normal , it is probably due to S-numlo. Minipress- XL is a good alternative in kidney patients , however , since you are intolerant to it , you may discuss with your doctor regarding the following options to control your blood pressure : 1. To increase the dose of Arkamine , that is if you are taking 0.1 mg tablet thrice daily , you can increase it to 0.2 mg thrice daily. 2. To continue with S-Numlo , and to add a "diuretic" like furosemide, that would relieve your pedal edema (swelling). This is my personal opinion based on details available here. If you still have any query you may please ask me. Stay Healthy. Dr Anshul Varshney , MD
Above answer was peer-reviewed by
Follow-up: What causes swelling in legs while taking medication after kidney transplant? 20 minutes later
Thank you Sir for quick feedback. 1)I do have hyperthyroidism 2) My recent hemoglobin result-11.9 Yes i will surely do the above tests and will let you know shortly. One more thing i would like to know is that- 1) whether Nicardia-XL can be a substitute for S.Numlo 2) wheather one should consume S.Numlo and Nicardia-these two medicines for long times, specially a kidney patient like me.
Answered by Dr. Anshul Varshney 8 minutes later
Brief Answer: Acceptable. Detailed Answer: Dear Friend. Nicardia and S-Numlo belong to same class of anti hypertensives called as Calcium Channel Blockers. I don't say they are absolutely safe , but they have minimal side effects in kidney patients. So, are frequently used. However , i personally don't prefer to use Nicardia in kidney patients as it also causes Reflex Tachycardia and not a very good choice. But sometimes , to control blood pressure , we have to add them , when we are not left with other choices. Wish You Good Health. If you do not have any further query , you may please close the discussion and rate it.
Above answer was peer-reviewed by
Follow-up: What causes swelling in legs while taking medication after kidney transplant? 22 hours later
1)How much "Nicardia retard" (in mg) can be consumed in a day? 2)As it causes "Reflex tachycardia", so what should be the substitute for the "Nicardia-Retard-20mg" for a kidney patient? I am just asking for suggestions- will surely consult with my doctor before taking any decision. Regards-
Answered by Dr. Anshul Varshney 28 minutes later
Brief Answer: Detail follows Detailed Answer: Dear Friend Dose is based on tolerance and blood pressure control. However usually Nicardia Retard 20 mg twice daily is used. I suppose if your blood pressure is getting controlled by these medications , I suppose you should continue with them. For your swelling problem follow the things we have already discussed. Wish you good and healthy life.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor